# SDR 2023FA0000206

- Difficulty date: July 24, 2019
- Submitted: April 11, 2023
- Operation: General aviation
- Aircraft: N16204
- Make and model: Bell TH-57A
- Aircraft serial: 162044
- Aircraft time: 21,607 hours
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Reducer
- Part number: 6898989
- Condition: Failed
- Component: Engine, Rroyce
- Component part number: 250C20J
- Stage of operation: CR
- How discovered: V
- Nature of condition: K
- Precautionary procedure: A

## Discrepancy

ON 24 JUL 2019, A TH-57C HELICOPTER EXPERIENCED OIL PRESSURE FLUCTUATIONS IN FLIGHT THAT WARRANTED THE DECISION TO LAND THE AIRCRAFT AS SOON AS POSSIBLE.  ONCE ON THE DECK, OIL WAS APPARENT DOWN THE SIDES OF THE AIRCRAFT, AND THE SOURCE WAS DETERMINED TO BE A FAILED OIL PRESSURE REDUCER BETWEEN THE PRESSURE OIL TUBE AND THE FRONT SUPPORT.  THIS OIL PRESSURE REDUCER ASSEMBLY RESTRICTS OIL SUPPLY TO THE NO. 1 MAIN BALL BEARING CAVITY IN THE COMPRESSOR FRONT SUPPORT.  IT WAS FOUND THAT THE BODY OF THE FITTING HAD FAILED ADJACENT TO THE WRENCHING FLANGE.  EXAMINATION OF THE FRACTURE SURFACE FOUND THAT THE SURFACE INDICATED A DUCTILE TENSILE OVERLOAD FAILURE, AND NO INDICATIONS OF A PROGRESSIVE FAILURE WERE APPARENT ON EITHER FRACTURE SURFACE.  THE OIL PRESSURE REDUCER BODY WAS ALSO EVALUATED FOR ITS CHEMICAL PROPERTIES.  RESULTS SHOWED THAT THE MATERIAL WAS CONSISTENT WITH MATERIAL SPECIFICATIONS PROVIDED BY THE OEM.  THE ROOT CAUSE OF THE DEFECT WAS FOUND TO BE UNDETERMINED BUT COULD HAVE RESULTED FROM EXCESSIVE TORQUE APPLIED DURING ROUTINE MAINTENANCE OPERATIONS.  REGULARLY SCHEDULED MAINTENANCE THAT REQUIRED REMOVAL, INSPECTION, CLEANING, AND REINSTALLATION OF THE REDUCER ASSEMBLY WAS PERFORMED ON THE DATE OF THE OCCURRENCE.  IT WAS RECOMMENDED THAT A VISUAL INSPECTION OF THE RESTRICTOR BODY BE ADDED TO THE SCHEDULED MAINTENANCE PLAN.
